Mathematical Programming

, Volume 126, Issue 1, pp 1–29

Primal-dual first-order methods with \({\mathcal {O}(1/\epsilon)}\) iteration-complexity for cone programming

  • Guanghui Lan
  • Zhaosong Lu
  • Renato D. C. Monteiro
FULL LENGTH PAPER Series A

Abstract

In this paper we consider the general cone programming problem, and propose primal-dual convex (smooth and/or nonsmooth) minimization reformulations for it. We then discuss first-order methods suitable for solving these reformulations, namely, Nesterov’s optimal method (Nesterov in Doklady AN SSSR 269:543–547, 1983; Math Program 103:127–152, 2005), Nesterov’s smooth approximation scheme (Nesterov in Math Program 103:127–152, 2005), and Nemirovski’s prox-method (Nemirovski in SIAM J Opt 15:229–251, 2005), and propose a variant of Nesterov’s optimal method which has outperformed the latter one in our computational experiments. We also derive iteration-complexity bounds for these first-order methods applied to the proposed primal-dual reformulations of the cone programming problem. The performance of these methods is then compared using a set of randomly generated linear programming and semidefinite programming instances. We also compare the approach based on the variant of Nesterov’s optimal method with the low-rank method proposed by Burer and Monteiro (Math Program Ser B 95:329–357, 2003; Math Program 103:427–444, 2005) for solving a set of randomly generated SDP instances.

Keywords

Cone programming Primal-dual first-order methods Smooth optimal method Nonsmooth method Prox-method Linear programming Semidefinite programming 

Mathematics Subject Classification (2000)

65K05 65K10 90C05 90C22 90C25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Auslender A., Teboulle M.: Interior gradient and proximal methods for convex and conic optimization. SIAM J. Opt. 16, 697–725 (2006)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Burer S., Monteiro R.D.C.: A nonlinear programming algorithm for solving semidefinite programs via low-rank factorization. Math. Program. Ser. B 95, 329–357 (2003)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Burer S., Monteiro R.D.C.: Local minima and convergence in low-rank semidefinite programming. Math. Program. 103, 427–444 (2005)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    d’Aspremont A.: Smooth optimization with approximate gradient. SIAM J. Opt. 19, 1171–1183 (2008)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Hiriart-Urruty, J.-B., Lemaréchal, C.: Convex analysis and minimization algorithms I. Comprehensive Study in Mathematics, vol. 305. Springer, New York (1993)Google Scholar
  6. 6.
    Hoda, S., Gilpin, A., Peña, J.: A gradient-based approach for computing nash equilibria of large sequential games. Working Paper, Tepper School of Business, Carnegie Mellon University (2006)Google Scholar
  7. 7.
    Korpelevich G.: The extragradient method for finding saddle points and other problems. Eknomika i Matematicheskie Metody 12, 747–756 (1976)MATHGoogle Scholar
  8. 8.
    Lu Z., Nemirovski A., Monteiro R.D.C.: Large-scale semidefinite programming via saddle point mirror-prox algorithm. Math. Program. 109, 211–237 (2007)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Nemirovski A.: Prox-method with rate of convergence O(1/t) for variational inequalities with Lipschitz continuous monotone operators and smooth convex-concave saddle point problems. SIAM J. Opt. 15, 229–251 (2005)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Nesterov Y.E.: A method for unconstrained convex minimization problem with the rate of convergence O(1/k 2). Doklady AN SSSR 269, 543–547 (1983) (translated as Sov. Math. Docl.)MathSciNetGoogle Scholar
  11. 11.
    Nesterov Y.E.: Smooth minimization of nonsmooth functions. Math. Program. 103, 127–152 (2005)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Nesterov Y.E.: Smoothing technique and its applications in semidefinite optimization. Math. Program. 110, 245–259 (2006)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Tütüncü R.H., Toh K.C., Todd M.J.: Solving semidefinite-quadratic-linear programs using SDPT3. Math. Program. 95, 189–217 (2003)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Guanghui Lan
    • 1
  • Zhaosong Lu
    • 2
  • Renato D. C. Monteiro
    • 3
  1. 1.School of Industrial and Systems EngineeringGeorgia Institute of TechnologyAtlantaUSA
  2. 2.Department of MathematicsSimon Fraser UniversityBurnabyCanada
  3. 3.School of ISyEGeorgia Institute of TechnologyAtlantaUSA

Personalised recommendations